Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 47, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 11, 2019, 6:19 PM CDT for Delaware County, Dubuque County, Iowa. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2019, 6:19 PM CDT (23:19 UTC)
- Expired
- Sep 11, 2019, 11:39 PM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Delaware County, IA, Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 98 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 7:55 PM CDT | HEAVY RAIN 2 | Peosta, IA | STILL RAINING. |
| Sep 11, 8:14 PM CDT | HEAVY RAIN 2.7 | Peosta, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1145 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
775 WGUS53 KDVN 112319 FFWDVN IAC055-061-120515- /O.NEW.KDVN.FF.W.0047.190911T2319Z-190912T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 619 PM CDT Wed Sep 11 2019 The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... Southwestern Dubuque County in northeastern Iowa... Southern Delaware County in northeastern Iowa... * Until 1215 AM CDT. * At 615 PM CDT, Doppler radar indicated repeated thunderstorms over the warned area. Up to 1 to 2 inches of rain have fallen so far. Expect flooding of county roads and small creeks and streams, including Plum Creek and Whitewater Creek. * Some locations that will experience flooding include... Dubuque, Asbury, Dyersville, Epworth, Farley, Peosta, Earlville, Hopkinton, Delhi, Worthington, Ryan, Delaware, Centralia, Bankston, Graf, Robinson, Lattnerville, Buck Creek, Baileys Ford Park. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4238 9074 4231 9160 4245 9159 4253 9079 $$ RP Kinney
3 follow-up statements
430 WGUS73 KDVN 120017 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 717 PM CDT Wed Sep 11 2019 IAC055-061-120515- /O.CON.KDVN.FF.W.0047.000000T0000Z-190912T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dubuque IA-Delaware IA- 717 PM CDT Wed Sep 11 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR SOUTHWESTERN DUBUQUE AND SOUTHERN DELAWARE COUNTIES... At 716 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area, especially from Worthington to Peosta. Up to two inches of rain have already fallen. Flash flooding along creeks and streams is expected to begin shortly. Water may also cover rural county and gravel roads. Some locations that will experience flooding include... Dubuque, Asbury, Dyersville, Epworth, Farley, Peosta, Earlville, Hopkinton, Delhi, Worthington, Ryan, Delaware, Centralia, Bankston, Graf, Robinson, Lattnerville, Buck Creek, Baileys Ford Park. Additional rainfall amounts of 1 to 2 are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4238 9074 4231 9160 4245 9159 4253 9079 $$ RP Kinney
350 WGUS73 KDVN 120144 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 844 PM CDT Wed Sep 11 2019 IAC055-061-120515- /O.CON.KDVN.FF.W.0047.000000T0000Z-190912T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dubuque IA-Delaware IA- 844 PM CDT Wed Sep 11 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR SOUTHWESTERN DUBUQUE AND SOUTHERN DELAWARE COUNTIES... At 842 PM CDT, Doppler radar indicated scattered thunderstorms across parts of the warned area. 2 to 3 inches of rain have fallen, from Delhi, through Farley and Peosta. More organized thunderstorms with heavy rain are possible through late evening, and could cause more rapid rises on creeks and streams, and impacts to rural roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4238 9074 4231 9160 4245 9159 4253 9079 $$ RP Kinney
617 WGUS73 KDVN 120439 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 1139 PM CDT Wed Sep 11 2019 IAC055-061-120449- /O.CAN.KDVN.FF.W.0047.000000T0000Z-190912T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dubuque IA-Delaware IA- 1139 PM CDT Wed Sep 11 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DUBUQUE AND SOUTHERN DELAWARE COUNTIES IS CANCELLED... This warning has been replaced by a new Flash Flood Warning for western Dubuque County, in effect until 530 am CDT. LAT...LON 4238 9074 4231 9160 4245 9159 4253 9079 $$ RP Kinney
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:09 PM CDT, 10 minutes earlier.
Area forecast discussion, Sep 11, 6:09 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 609 PM CDT Wed Sep 11 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 225 PM CDT Wed Sep 11 2019 A complicated mesocale environment is in place over the Midwest, while the synoptic set up shows the front separating summer's heat and humidity from a cool Fall day is much more obvious. The main question tonight will be where the storms take shape, on the synoptic front, or on the mesoscale outflow boundaries. The atmosphere does not appear to be strongly capped, as evident in the small intense rain storms that just developed along the parallel outflow boundary over eastern Iowa near the Quad Cities. These small storms are producing a brief shot of torrential rain rates. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 225 PM CDT Wed Sep 11 2019 Short term mesoscale models are consistently firing storms along the southern periphery of the outflow in northeast Iowa to southern Wisconsin by 7 PM, While synoptic models have most of the storms farther north and west along the synoptic boundaries. If storms can fire and develop a strong cold pool in the next 4 hours just north of out CWA, we will have a potential significant flash flood threat into this evening. While that potential is of low confidence at this time, it remains a chance for a exceptionally heavy rain event, as the convergence into those storms could hold them stationary along an west to east axis, possibly between Highway 20 and Highway 30. I contemplated a Flash Flood Watch, but the over all confidence in placement is low enough, that this seems prudent to hold off until we can see where the axis is going to be. Once if storms fail to form over southern WI this afternoon, then we can lower this threat on an update as well. Another warm sector day is expected Thursday ahead of the strongly forced cold front. Some storms could fire ahead of the front during the day, and those could pose a supercellular threat including hail, wind, and tornado, but again, this won't be well known on location until after the storms fire or not tonight. CAPE will be in excess of 3K J/KG through tonight and Thursday, so energy is not in short supply. The front should fire with new storms west of the CWA in central Iowa Thursday afternoon, and move east as a mature line. That line seems to pose a threat for damaging winds primary, an possibly squall line tornadoes if the lower level shear materializes with southeast winds ahead of the line. We won't know that again, until after the storm rounds tonight. Heavy rain will certainly be possible within the line on Thursday afternoon, but it will also be progressive. A watch may be warranted for our north and northeast Thursday afternoon, mainly due to the antecedent wet conditions there. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 225 PM CDT Wed Sep 11 2019 Outside of Friday temperatures will continue above normal. Thursday night Assessment...medium to high confidence The cold front with strong forcing moves through the area. Said forcing should result in a line of storms with scattered storms ahead of the front. The line of storms will march across the area with rain ending from west to east after midnight. Given the large amount of moisture available heavy rain is expected. How storms and rainfall develop/evolve in the previous 24 hours will dictate whether or not any new flood watches will be needed. The severe risk is acknowledged. However the severe risk also depends upon how storms in the previous 24 hours affect the area. The primary severe risks Thursday evening are wind and possibly hail. However, any boundaries left over from previous convection means there would be a risk of isolated tornadoes. Friday through Saturday Assessment...high confidence Quiet and dry conditions will be seen as high pressure moves through the Midwest. Return flow developing on Saturday will push temperatures slightly above normal. Attention then turns to the second half of the weekend. Saturday night on... Saturday night and Sunday Assessment...medium confidence The models bring an upper level disturbance through the area that should be sufficiently strong to produce precipitation. However moisture availability appears to be limited. While there will be some moisture available it may or may not be enough to generate isolated showers and storms. Right now the model consensus has chance pops for the entire area Saturday night with slight chance pops generally east of a Dubuque to Keokuk, IA line Sunday morning. Sunday night through Monday night Assessment...medium to high confidence The model consensus has dry but warm conditions for the area as high pressure moves through the Midwest. Tuesday through Wednesday Assessment...low confidence The global models bring weak disturbances through the area on Tuesday and again Wednesday. Moisture appears to be lacking so there are questions on rainfall potential. Given the above normal temperatures it is conceivable that isolated diurnal showers and storms could develop Tuesday afternoon. Here the model consensus suggests this with very low slight chance pops for the area. If diurnal convection develops Tuesday afternoon then it would dissipate with sunset leaving the area dry overnight. The model consensus suggests this with dry conditions Tuesday night. As for Wednesday the model consensus has more widespread slight chance pops occurring with the diurnal heat cycle. Thus if moisture is sufficient isolated showers and storms would occur with the passage of the next upper level disturbance. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 605 PM CDT Wed Sep 11 2019 Periods of thunderstorms will continue at and near KDBQ through late evening. Main threats to aviation will be isolated strong wind gusts over 40 kts, some small hail, and periods of IFR visibility in heavy rain. After storms push north overnight, IFR conditions are a good bet there. Elsewhere, confidence is low in any storms developing into KCID tonight, while KMLI and KBRL expected to remain dry and VFR. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...08 AVIATION...RP Kinney
Hazardous weather outlook, Sep 11, 4:24 AM CDT, 13 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 424 AM CDT Wed Sep 11 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 424 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms with heavy downpours and gusty winds will be possible this morning over eastern Iowa. Today will be very warm and humid with heat index readings as high as the mid 90s in the afternoon across northeast Missouri, southeast Iowa and west central Illinois. Tonight, thunderstorms are expected to redevelop along a warm front across east central Iowa and far northwest Illinois. These storms will have the potential to produce heavy rainfall and damaging winds. This may lead to flash flooding in areas soaked from heavy rainfall over the past several days. The Storm Prediction Center has a marginal risk for severe storms across eastern Iowa and northwest Illinois north of Highway 30. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday afternoon and evening: The Storm Prediction Center has a slight risk for severe thunderstorms west of the Mississippi River, and a marginal risk to the east. A strong cold front will sweep a line of thunderstorms, some possibly severe, rapidly across the outlook area. The main risk will be damaging winds but a brief spin- up tornado or two is possible. In addition: due to the intense rainfall rates that will accompany these storms, there is the potential for flash flooding especially along the Highway 20 corridor in Iowa and Illinois. This area has received several inches of rain in the past week and is the most vulnerable to flash flooding. Heat index values in the mid 90s can be expected Thursday afternoon mainly along and south of Interstate 80. Friday: West winds will gust up to 35 mph especially north of Interstate 80. Saturday night into Sunday morning: Scattered thunderstorms are expected to develop as a warm front returns to the area. However, it is too soon to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter and amateur radio activation is not anticipated for today or tonight, but may be needed Thursday. Haase/Sheets
In the hours before
Special weather statement, Sep 11, 2:34 PM CDT, 3 hours 45 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 234 PM CDT Wed Sep 11 2019 ILC073-131-161-112000- Rock Island-Mercer-Henry- 234 PM CDT Wed Sep 11 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCK ISLAND... NORTHEASTERN MERCER AND NORTHWESTERN HENRY COUNTIES UNTIL 300 PM CDT... At 234 PM CDT, a strong thunderstorm was located over Coal Valley, or near Moline, moving east at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Moline, Rock Island, East Moline, Silvis, Geneseo, Colona, Milan, Coal Valley, Orion, Sherrard, Reynolds, Oak Grove, Cleveland, Hamlet, Taylor Ridge, Warner, Osborn, Dayton, Carbon Cliff and Preemption. This includes the following highways... Interstate 80 in Illinois between mile markers 5 and 23. Interstate 74 in Illinois between mile markers 3 and 22. Interstate 280 between mile markers 13 and 18. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4131 9077 4147 9057 4158 9010 4132 9006 TIME...MOT...LOC 1934Z 263DEG 24KT 4142 9048 Ervin
Local storm report, Sep 11, 3:43 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM TSTM WND DMG 4 SSE SHANNON 42.10N 89.70W
09/03/2019 CARROLL IL TRAINED SPOTTER
DELAYED REPORT FROM SEPTEMBER 3RD. TIME
ESTIMATED FROM RADAR. DOWNBURST OCCURRED
THAT FLATTENED CORN.
&&Special weather statement, Sep 11, 5:26 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 526 PM CDT Wed Sep 11 2019 IAC055-061-112300- Dubuque-Delaware- 526 PM CDT Wed Sep 11 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN DUBUQUE AND EASTERN DELAWARE COUNTIES UNTIL 600 PM CDT... At 525 PM CDT, strong thunderstorms were clustered over Delhi, or near Manchester, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Manchester, Dyersville, Farley, Earlville, Hopkinton, Delhi, New Vienna, Worthington, Luxemburg, Delaware, Oneida, Delaware County Fairgrounds, New Wine Park, Buck Creek, Baileys Ford Park, Petersburg and Turtle Creek Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4232 9145 4253 9150 4263 9101 4233 9095 TIME...MOT...LOC 2225Z 262DEG 23KT 4243 9137 RP Kinney
Special weather statement, Sep 11, 6:02 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
602 PM CDT Wed Sep 11 2019
ILC085-IAC019-055-061-097-112330-
Jo Daviess-Jackson-Buchanan-Dubuque-Delaware-
602 PM CDT Wed Sep 11 2019
...HEAVY RAIN FROM A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN
JO DAVIESS...NORTH CENTRAL JACKSON...SOUTHEASTERN BUCHANAN...DUBUQUE
AND DELAWARE COUNTIES UNTIL 630 PM CDT...
At 601 PM CDT, radar indicated heavy rain from repeated
thunderstorms was falling along a line extending from near Centralia
to near Masonville. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
thunderstorm, along with rainfall rates up to an inch an hour.
Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Epworth, East Dubuque,
Farley, Peosta, Winthrop, Earlville, Hopkinton, Quasqueton, Delhi,
New Vienna, Worthington, Holy Cross, Ryan, Greeley, Luxemburg and
Rickardsville.
Torrential rainfall is also occurring with these thunderstorm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4259 9069 4254 9064 4251 9064 4251 9063
4232 9059 4231 9181 4255 9184 4264 9071
TIME...MOT...LOC 2301Z 276DEG 19KT 4249 9089 4240 9161
RP KinneyThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:26 PM CDT | Special Weather Statement | DVN | Delaware | 34 min |
| Sep 11, 6:02 PM CDT | Special Weather Statement | DVN | Delaware, Dubuque | 28 min |
| Sep 11, 6:54 PM CDT | Special Weather Statement | DVN | Jones | 36 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.